My son had a first episode in Feb. for 2.5 months at the hospital. Was taken Olanzapine- did not work. Now he is on abilify 12.5, it woks, but he doesn’t like med because of side effects. I asked the doctor to replace it, but the answer was “the evidence says that a different medication from clozapine would not be next step if there had to be a change”. Is that so? Abilify works fine overall. Did anyone moved to 3rd medication other than clozapine?
Hi Hope13 - just a suggestion, you have a med that works, that is huge. The side effects will lessen over time. Can we give that process some more time?
I am begging him for past 4 weeks. Today in the morning again it was 15 min asking to take meds. Instead of 12.5 he took only 10.
Many medications take time to work (more than a month), they need time and the correct dosage. Often, they have to be slowly titrated up to a therapeutic dose so 2 to 3 months total to give a medicine a chance is not unusual. I am not familiar with Olanzapine, but my son went through, Geodon, Abilify, Risperdal, Invega and a couple others I can’t recall before we finally landed on Clozapine, Clozapine took at least 6 months to see a real change (and lose many of the voices) and the initial side effects (like weight gain sleeping 18 hours a day etc…) were rough but they passed in time. Today he has lost most of the weight that time caused him and his sleep and thinking processes are as close to normal as I could have ever hoped for, and he is happy.
He went through all of this over a decade ago, he is doing well on the clozapine to this day. I don’t know how things are done today. I know they always try to sell the new meds before the old ones. I don’t think it’s right. You have to advocate as much as you can. It helps if you are the legal guardian. Maybe, if possible, you can get a second opinion. You have every right to want the best med for your son with the best outcome and least side effects. The side effects will often take a couple of months to get less. Taking less medicine without a doctor’s care is probably not a great idea. Try if you can, to keep the communication with the doctor open and frequent. If that doesn’t work and that doctor has a boss bring your concerns to them. Anyway, to answer your question my son had at least 7 or 8 meds prior to clozapine. I wish he could have started with it. His life would have been better sooner than it was. I wish you all the best. ~Catherine
My son has been prescribed 15 mg Abilify since April 2020. It was his 4th med, he was on olanzapine, risperdal, and vraylor, I thought the olanzapine worked good, risperdal he was only on a few weeks and didn’t like side effects and vraylor was a disaster, he was on it about a year, but was always very manic and didn’t sleep much. He then went on Abilify, it works okay, but he is not med compliant every day, unfortunately, and he has gained over 100 lbs on it. I would
Ike him to try a new med, but he likes the Abilify, which is frustrating, as he gained so much weight on it. Hope this helps.
thank you Catherine.
Clozapine had never been a 3rd, 4th, 5th or 6th medication given yet to my man. This past year he’s been hospitalized 23 days on 2 occasions in June and July of this year. During the last hospitalization he was given the 30 day shot which has worked wonderfully. Almost has me forgetting Clozapine’s name. Good luck and know that we have all been through it and that’s why we come here.
I can’t speak to schizophrenia. My son has bipolar with psychosis so a schizophrenic spectrum disorder. He could not tolerate certain antipsychotics because of side effects and was switched to another. Being effective is great but it’s not enough if the side effects are intolerable. In one case, the side effect was intrusive suicidal thoughts that disappeared when he was switched to another antipsychotic.
Abilify generally seems to have fewer side effects than many other antipsychotics but certainly it can vary for an individual. It can make some people very impulsive. What side effects does he find difficult?